Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 185, NWS Jackson, MS

April 17, 2017Issaquena County, Sharkey County, Warren County, Mississippi; East Carroll Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Apr 17, 2017, 6:51 PM CDT for Issaquena County, Sharkey County, Warren County, Mississippi; East Carroll Parish, Louisiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2017, 6:51 PM CDT (23:51 UTC)
Expired
Apr 17, 2017, 7:15 PM CDT
In force
24 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties East Carroll Parish, LA, Issaquena County, MS, Sharkey County, MS, Warren County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 91 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

385 
WUUS54 KJAN 172351
SVRJAN
LAC035-MSC055-125-149-180030-
/O.NEW.KJAN.SV.W.0185.170417T2351Z-170418T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
651 PM CDT MON APR 17 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Southeastern East Carroll Parish in northeastern Louisiana...
  Northern Warren County in west central Mississippi...
  Southern Issaquena County in west central Mississippi...
  Southwestern Sharkey County in west central Mississippi...

* Until 730 PM CDT

* At 651 PM CDT, a severe thunderstorm was located near Eagle Bend,
  or 9 miles southeast of Transylvania, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Fitler around 655 PM CDT. 
  Onward around 705 PM CDT. 
  Valley Park around 710 PM CDT. 

Other locations impacted by this severe thunderstorm include Cary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3288 9081 3269 9071 3265 9073 3263 9071
      3262 9072 3262 9069 3259 9069 3259 9066
      3255 9065 3250 9061 3249 9099 3253 9106
      3249 9104 3249 9111 3254 9110 3254 9106
      3256 9108 3255 9113 3268 9116
TIME...MOT...LOC 2351Z 254DEG 31KT 3260 9105 

HAIL...1.00IN
WIND...60MPH
 
$$

17
2 follow-up statements
620 
WWUS54 KJAN 180002
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
702 PM CDT MON APR 17 2017

LAC035-MSC055-125-149-180030-
/O.CON.KJAN.SV.W.0185.000000T0000Z-170418T0030Z/
East Carroll LA-Warren MS-Issaquena MS-Sharkey MS-
702 PM CDT MON APR 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN EAST CARROLL PARISH...NORTHERN WARREN...SOUTHERN
ISSAQUENA AND SOUTHWESTERN SHARKEY COUNTIES...

At 702 PM CDT, a severe thunderstorm was located near Eagle Bend, or
10 miles west of Valley Park, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Valley Park and Onward around 730 PM CDT. 

Other locations impacted by this severe thunderstorm include Cary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3288 9081 3269 9071 3265 9073 3263 9071
      3262 9072 3262 9069 3259 9069 3259 9066
      3255 9065 3250 9061 3249 9099 3253 9106
      3249 9104 3249 9111 3254 9110 3254 9106
      3256 9108 3255 9113 3268 9116
TIME...MOT...LOC 0002Z 246DEG 17KT 3259 9103 

HAIL...1.25IN
WIND...60MPH
 
$$

17
502 
WWUS54 KJAN 180015
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
715 PM CDT MON APR 17 2017

LAC035-MSC055-125-149-180025-
/O.CAN.KJAN.SV.W.0185.000000T0000Z-170418T0030Z/
East Carroll LA-Warren MS-Issaquena MS-Sharkey MS-
715 PM CDT MON APR 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EAST CARROLL
PARISH...NORTHERN WARREN...SOUTHERN ISSAQUENA AND SOUTHWESTERN
SHARKEY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3288 9081 3269 9071 3265 9073 3263 9071
      3262 9072 3262 9069 3259 9069 3259 9066
      3255 9065 3250 9061 3249 9099 3253 9106
      3249 9104 3249 9111 3254 9110 3254 9106
      3256 9108 3255 9113 3268 9116
TIME...MOT...LOC 0011Z 254DEG 31KT 3262 9090 

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:39 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Apr 17, 3:39 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
339 PM CDT Mon Apr 17 2017

.DISCUSSION...
Tonight and Tuesday,

Thanks to afternoon heating, a moist airmass, an outflow boundary
moving into northwest portions of the forecast area, and an
approaching upper trough from the west, showers and thunderstorms
have developed across the forecast area as expected this
afternoon. This will continue to be the trend across the CWA for
the remainder of the afternoon and early evening hours, but much
of this activity will begin to dissipate after sunset.

That said, given that the aforementioned outflow boundary is
expected to hangup in the vicinity of the Highway 82 corridor
overnight, some shower activity could linger across my north through
the overnight hours.  The remainder of the forecast should remain
dry overnight.  Otherwise, look for mostly cloudy skies tonight, as
lows fall into the low and middle 60s once again.  Some patchy fog
will also be possible across portions of East Central Louisiana, and
Southwest, South Central, and Southeast Mississippi early Tuesday
morning.

Much of the same currently looks to exist for Tuesday. While the day
won't be a washout, showers and storms will again be possible across
the area, primarily from late Tuesday morning through the afternoon
hours.  The best rain chances currently look to be north of the
Interstate 20 corridor during this time.  Much of this activity will
again subside after sunset Tuesday evening.  Under partly to mostly
cloudy skies, highs on Tuesday will range from the upper 70s to
middle 80s. /19/

Tuesday night through next Monday morning:

Warmer conditions will begin to be the story by mid-week as the
stalled frontal boundary looks to hang up over the southern
Appalachians into the northern Alabama into central Tennessee.
This boundary that will have been stalled near our area will have
drifted east by Tuesday night into Wednesday morning. Any
afternoon convection from Tuesday could linger over for a few
hours Tuesday night before diminishing before midnight. There
could be some more patchy fog again possible in the Highway 84
corridor into south-southeast Mississippi overnight into Wednesday
morning.

Mid-week (Wednesday-Thursday) our area will be caught in between
a building mid- level 586dm ridge over southern Texas into Mexico
with more zonal flow off to our east. This will help build in
more warm low level boundary layer temperatures (925mb
temperatures approaching mid-upper teens). Warm and humid
conditions are expected across the region with less coverage of
convection as somewhat drier (PWs closer to an inch or so). This
will keep any coverage of convection tied to better moisture
(along the coast) or moisture transport (off to our north). This
will help coverage of clouds to be less with warmer temperatures
some 8-10+ degrees above average, in the mid-upper 80s. Went near
the warmer ensemble MOS but not as warm as the outliers due to
some clouds and a little convection around. Some patchy fog could
again be possible Wednesday night in southern areas, mainly near
the Highway 84 corridor. As a strong closed low moves through the
upper Great Lakes into the northeast, this will help drag a cold
front down through the northeast into the Appalachians and
northern portions of our area towards the area by late week
(Friday). There will be some increasing moisture (PWs increasing
near an inch and a half) and coverage of convection, especially
along and north of the Interstate 20 corridor. The best coverage
of convection will be in the Highway 82 corridor, which could help
increase cloud cover and lower highs. There are some vertical
totals approaching upper 20s in the north but weak vertical shear.
Couldn't rule out a strong storm in these areas. Areas south of
the front and along and south of I-20 will continue to warm into
the mid- upper 80s due to compressional heating and warm boundary
layer temperatures.

As we go into the late week into the weekend, a stronger upper
system will be moving through the central Plains. A strong 75kt
and 100kt jet (500mb and 300mb, respectively) will be diving down
at the base of a strong closed low. This will help a sub 1010mb
surface low to develop over the lower Mississippi Valley and drag
a cold front into the area by Saturday into Sunday. There is
plenty of low-mid level bulk shear, lapse rates and instability to
support severe weather. The GFS/Euro are focusing on Saturday
afternoon into late evening west of I-55 and overnight east of
there. The Canadian is 12 hours slower and more focusing on
Sunday. Due to some timing differences, will not introduce
anything into the HWO right now. However, with better run-to-run
consistency and timing, there is definitely potential for severe
weather this weekend. Stay tuned as these details are ironed out.
Drier air and high pressure will filter in the wake, leading to
near normal conditions and clearing skies, by early next week.
/DC/

&&

.AVIATION...
18Z TAF discussion:
A mix of MVFR/VFR flight categories are being observed at TAF
sites across the area due to varying ceiling heights. Convection
is again breaking out across the area this afternoon as expected.
Sites that observe convection within their respected aerodrome
today, will see a brief period of degraded visibilities and/or
ceilings to MVFR/IFR categories. This activity will begin to
dissipate after sunset this evening. Some low stratus will again
develop across the region overnight, in addition to some patchy
fog across mainly Southeast Mississippi, i.e. KHBG. This could
again result in a period of MVFR/IFR ceilings and/or visibilities
Tuesday morning. Winds today will again be southerly between 5-10
knots, and will decrease to between 3-5 knots late tonight into
Tuesday morning. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       63  83  60  85 /  30  30  17  10
Meridian      60  83  57  84 /  24  27  14  10
Vicksburg     64  83  61  84 /  39  33  17   9
Hattiesburg   61  84  59  85 /  24  21  13  11
Natchez       63  81  61  83 /  24  26  16  10
Greenville    64  79  62  83 /  58  42  16  11
Greenwood     64  80  62  84 /  53  45  17  14

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

19/DC
Hazardous weather outlook, Apr 17, 2:03 PM CDT, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
203 PM CDT Mon Apr 17 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
203 PM CDT Mon Apr 17 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Tuesday...

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

19

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Apr 17, 3:42 PM CDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
342 PM CDT MON APR 17 2017

MSZ054-172115-
Copiah MS-
342 PM CDT MON APR 17 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COPIAH COUNTY UNTIL 415
PM CDT...

At 341 PM CDT, Meteorologists were tracking a strong thunderstorm
over Glancy, or 8 miles southwest of Hazlehurst, moving northeast at
20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Glancy around 345 PM CDT.
  Martinsville around 350 PM CDT.
  Hazlehurst around 405 PM CDT.

LAT...LON 3172 9052 3179 9062 3197 9053 3179 9031
TIME...MOT...LOC 2041Z 223DEG 18KT 3181 9052

17
Special weather statement, Apr 17, 4:00 PM CDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Jackson MS
400 PM CDT MON APR 17 2017

MSZ039-172130-
Noxubee MS-
400 PM CDT MON APR 17 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN NOXUBEE COUNTY UNTIL 430
PM CDT...

At 400 PM CDT, Meteorologists were tracking a strong thunderstorm
over Paulette, or 16 miles southwest of Aliceville, moving northeast
at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Prairie Point around 430 PM CDT.

LAT...LON 3295 8834 3293 8839 3304 8851 3328 8848
      3316 8832
TIME...MOT...LOC 2100Z 213DEG 14KT 3301 8841

17
Special weather statement, Apr 17, 4:22 PM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
422 PM CDT MON APR 17 2017

MSZ058-172145-
Clarke MS-
422 PM CDT MON APR 17 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CLARKE COUNTY UNTIL 445
PM CDT...

At 422 PM CDT, Meteorologists were tracking a strong thunderstorm
near Crandall, or 11 miles southeast of Quitman, moving northeast at
55 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Crandall around 430 PM CDT.
  Snell around 440 PM CDT.

LAT...LON 3190 8847 3185 8867 3187 8872 3223 8850
      3223 8843
TIME...MOT...LOC 2122Z 213DEG 49KT 3192 8859

17
Special weather statement, Apr 17, 4:35 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Jackson MS
435 PM CDT MON APR 17 2017

MSZ027-028-172200-
Carroll MS-Montgomery MS-
435 PM CDT MON APR 17 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CARROLL AND WESTERN
MONTGOMERY COUNTIES UNTIL 500 PM CDT...

At 434 PM CDT, Meteorologists were tracking a strong thunderstorm
near Winona, moving northeast at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Winona around 440 PM CDT.
  Duck Hill around 455 PM CDT.

LAT...LON 3354 8951 3346 8951 3346 8948 3329 8971
      3338 8990 3368 8980 3368 8979
TIME...MOT...LOC 2134Z 211DEG 34KT 3342 8976

17
Special weather statement, Apr 17, 5:55 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Jackson MS
555 PM CDT MON APR 17 2017

LAZ009-MSZ040-041-172330-
East Carroll LA-Sharkey MS-Issaquena MS-
555 PM CDT MON APR 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN EAST CARROLL
PARISH...NORTHWESTERN ISSAQUENA AND WEST CENTRAL SHARKEY COUNTIES
UNTIL 630 PM CDT...

At 554 PM CDT, Meteorologists were tracking a strong thunderstorm
near Lake Providence, moving northeast at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern East
Carroll Parish...northwestern Issaquena and west central Sharkey
Counties, including the following locations: Mayersville and Cary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3301 9110 3301 9102 3284 9079 3266 9113
      3276 9127
TIME...MOT...LOC 2254Z 222DEG 36KT 3277 9113

17
Special weather statement, Apr 17, 6:42 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
642 PM CDT MON APR 17 2017

LAZ009-MSZ040-041-047-180015-
East Carroll LA-Sharkey MS-Warren MS-Issaquena MS-
642 PM CDT MON APR 17 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN EAST CARROLL
PARISH...NORTHWESTERN WARREN...SOUTHERN ISSAQUENA AND SOUTHWESTERN
SHARKEY COUNTIES UNTIL 715 PM CDT...

At 642 PM CDT, Meteorologists were tracking a strong thunderstorm 7
miles south of Fitler, or 8 miles southeast of Transylvania, moving
east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Fitler around 645 PM CDT.
  Onward around 655 PM CDT.
  Valley Park around 700 PM CDT.

Other locations impacted by this storm include Cary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3287 9086 3258 9072 3252 9104 3254 9107
      3253 9108 3252 9107 3251 9111 3254 9110
      3255 9109 3254 9108 3255 9107 3256 9108
      3256 9111 3255 9112 3268 9117
TIME...MOT...LOC 2342Z 254DEG 31KT 3262 9106

17

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 12:50 PM CDTSpecial Weather StatementJANCoahoma25 min
Apr 17, 1:20 PM CDTFlash Flood WarningJANBolivar85 min
Apr 17, 1:35 PM CDTSpecial Weather StatementJANCovington25 min
Apr 17, 1:54 PM CDTSpecial Weather StatementJANSimpson36 min
Apr 17, 2:19 PM CDTSpecial Weather StatementJANSunflower26 min
Apr 17, 2:33 PM CDTSpecial Weather StatementJANLeflore27 min
Apr 17, 2:37 PM CDTSpecial Weather StatementJANSunflower38 min
Apr 17, 3:42 PM CDTSpecial Weather StatementJANCopiah33 min
Apr 17, 4:00 PM CDTSpecial Weather StatementJANNoxubee30 min
Apr 17, 4:22 PM CDTSpecial Weather StatementJANClarke23 min
Apr 17, 4:35 PM CDTSpecial Weather StatementJANMontgomery25 min
Apr 17, 5:55 PM CDTSpecial Weather StatementJANIssaquena35 min
Apr 17, 6:42 PM CDTSpecial Weather StatementJANIssaquena33 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.